Jump to content


Congrats to Margaret, Platinum Member with 1,000 posts and 10 Years of Forums Membership!


Photo

Plaquinel/reflux


  • Please log in to reply
3 replies to this topic

#1 perfect

perfect

    Bronze Member

  • Members
  • PipPip
  • 22 posts
  • Location:lupus

Posted 02 June 2010 - 03:00 PM

Hi, I have not posted for a while. I have been a little over whelmed with this all, but I have a question. I started taking plaquenil about two months ago. Now the past few weeks I have reflux really bad, burning up into my throat so bad I feel I can not swallow food. I do but the sensation is there that I will not be able to from the burning. Could this be from the plaquinil? Has anyone else ever had this happen after taking plaquenil? I wonder also if it could be the stress I feel I am under with all the tests, and diagnosis recently with lung involvement, being told I am a complicated case (yikes), who isn't who is diagnosed with Scleroderma? I will say that the plaquenil has seemed to help, I am almost afraid to say this for fear I will have to revoke these words, but I do not hurt half as bad as I have for the past few years. YEAH so I really hope I can keep taking this. Thanks everyone for your support, and know even if I am not posting I am reading all your posts and appreciate all the great discussions and keep you all in my thoughts.
Susie

#2 Jeannie McClelland

Jeannie McClelland

    Senior Gold Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,706 posts
  • Location:in the Rocky Mountains of the USA

Posted 02 June 2010 - 04:37 PM

Hi Susie,

I'm sorry you are having to endure the nastiness of GERD. It's definitely one of the more unwelcome friends scleroderma brings to the party.

The listed gastrointestinal side effects of Plaquenil (hdroxychlorquine) are : anorexia, nausea, vomiting, diarrhea, and abdominal cramps. I'm no doctor, but it sounds like something you should mention to your doctor. There can be many causes for GERD (stress can certainly do it), but if you are having severe problems and having them often, I'd say it is time to find out just what is causing it.

In the meantime, have you looked at the tips for dealing with GERD? Sometimes you can figure out what will trigger a particularly bad attack and avoid it - I had to cut down on things like orange juice, spicy foods, and fried things. Coffee and wine were out and sometimes even milk would set it off. I think a lot of people have found keeping a food journal helpful. If you notice a trend, like, say every time you had a hot dog with sauerkraut and spicy mustard for breakfast you got wicked GERD, that's a clue.

I hope you are feeling better soon and find out Plaquenil isn't the culprit. I'm on it too and also would hate to give it up, so I know how you feel.

Best wishes,
Jeannie McClelland
(Retired) ISN Director of Support Services
(Retired) ISN Sclero Forums Manager
(Retired) ISN Blog Manager
(Retired) ISN Assistant News Guide
(Retired) ISN Artist
International Scleroderma Network

#3 perfect

perfect

    Bronze Member

  • Topic Starter
  • Members
  • PipPip
  • 22 posts
  • Location:lupus

Posted 03 June 2010 - 03:56 PM

Hi Jeannie, thank you for your kind reply. I am going to have to see about this GERD, I have had acid reflux throughout my life, but not like this where my throat actually burns from it and I feel like it burns all the way up my esophagus. I did mention this to the pulmonary specialist last week, and he said this needs to be treated because it can have something to do with lung involvment. I did research this and did see it should not be ignored, it should be treated.

He did say he was going to prescribe something for it so I will see him again the 16th and I believe that is when he will do the prescribing. You are also right about the right and wrong foods. I learned this years ago, but right now it just seems like what ever I eat or drink causes it that is why I thought maybe it was the plaquenil, but like I said I really do not want to stop something that I know has made me feel a little like my old self again.

Thanks again Jeannie and I hope you are doing ok also.

Sincerely,
Susie

#4 Jeannie McClelland

Jeannie McClelland

    Senior Gold Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,706 posts
  • Location:in the Rocky Mountains of the USA

Posted 03 June 2010 - 04:12 PM

Hi Susie,

I'm glad your doctor is on top of this. GERD can cause all sorts of problems. Besides the possibility of aspirating the reflux into one's lungs, the constant irritation to the esophagus can cause ulcerations, strictures (scar tissue in the esophagus), and so on. We have (wait for it...) a very good page on GERD.

GERD can really mess up your quality of life. It seems to interfere with everything, doesn't it? I ended up having a fundoplication for mine, partly because of my lung issues but my own reason for having the surgery was the horrible esophageal spasms I had and the utter inability to sleep comfortably or bend over without losing everything I had eaten.

Even though I am not having any symptoms of GERD anymore, I still don't wear any shoes that I would have to bend over to put on or lace up! Hmmm, comfort rules over fashion every time! :emoticons-yes:

Warm hugs,
Jeannie McClelland
(Retired) ISN Director of Support Services
(Retired) ISN Sclero Forums Manager
(Retired) ISN Blog Manager
(Retired) ISN Assistant News Guide
(Retired) ISN Artist
International Scleroderma Network